Iowa, 2019

Funnel Cloud in Iowa, August 12, 2019

August 12, 2019 · NWS DMX · 1 event in 1 county or zone

While conditions were not ripe for widespread thunderstorm activity with lackluster forcing and other support, conditions were in place for the potential of a few funnel clouds. Namely, low level 0-3 km CAPE values were around 100 J/kg, lifted condensation levels were around 500 m, and at least weak surface vorticity were present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

While conditions were not ripe for widespread thunderstorm activity with lackluster forcing and other support, conditions were in place for the potential of a few funnel clouds. Namely, low level 0-3 km CAPE values were around 100 J/kg, lifted condensation levels were around 500 m, and at least weak surface vorticity were present. By the end of the day, only one funnel cloud report was received between Woolstock and Webster City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 11:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 11:29 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1229 PM CDT Mon Aug 12 2019

.UPDATE...
Issued at 604 AM CDT Mon Aug 12 2019

With the storms moving through early this morning and expected to
be largely out of the area by late this morning if not sooner for
some areas, this seems to give credence to an idea that the warm
front and boundary layer may have sufficient time to recover today
for another round of storms this afternoon. Looking at GOES-East
clean IR imagery, can already see clearing back over central
Nebraska. Extrapolating, it would seem at least breaks of
sunshine if not more would be possible over western Iowa by late
morning and most of the forecast area by early this afternoon.
This would allow for moderate to perhaps strong instability to
develop in the warm sector. Two key features will be the track of
the MCV currently near Norfolk, NE and the surface warm front.
The surface warm front placement will be key with an attendant
tornado risk given earlier idea of veering and increasing winds
with height along with higher deep layer shear supporting a large
hail risk. The MCV may help to enhance winds, per recent HRRR runs
showing 40 to 50 knot gusts. Will have to monitor observations
through the day to see how the boundary layer recovers. As this
morning's convection blows through, CAMs along with global models
will hopefully begin to better represent the background
environment and thus the possible solutions for today.

&&

.DISCUSSION.../Today through Sunday/
Issued at 243 AM CDT Mon Aug 12 2019

Areas of patchy locally dense fog are mainly confined to
northern Iowa in the wee hours of the morning per surface
observations and fused fog aviation probabilities. Otherwise,
attention is on the well advertised thunderstorm complex with
numerous deep cores/overshooting tops over Nebraska and northern
Kansas that is progressing towards Iowa this morning as viewed on
GOES-East clean IR imagery. Regional radar shows quite the bowing
segment/MCS over this area with likely a developing mesoscale
convective vortex (MCV) north of Hastings. Convective allowing
models (CAMs) have initial errors being about 2 to 3 hours too slow
and not quite far enough south. That said, CAMs and global models
maintain a line/broken line of thunderstorm into our area early this
morning. There are several possible scenarios that could evolve as
outlined below.

Scenario 1 -- The first is the possible development of a new area of
storms on the southern side of the ongoing storms as mentioned in
the SPC's mesoscale discussion 1713. This would bring the better
chances for strong wind gusts to southern Iowa including perhaps
a few severe wind gusts. If this were to occur, it would likely
push the effective warm front south of the state and likely limit
any afternoon convection.

Scenario 2 -- This scenario is what is currently viewed in many of
the CAMs with this first wave of storms having overall weaker
convection and tracking more over central and northern Iowa.
Watching the regional radar loop, the apex of the bowing line is
trending northeastward so this is certainly possible. Main concern
would be lingering strong wind gusts, likely subsevere in the 25 to
35 knot range. HRRR wind gusts does advertise near severe winds
along the MCV track so will be keeping an eye on this as well if
this scenarios is realized. This scenario would allow the
effective warm front to be over our forecast area this afternoon.
The question will be if this occurs, how much will the boundary
layer recover into peak heating this afternoon. Forecast soundings
in this scenario would have sufficient instability along with
deep layer shear for storm organization. Wind profiles are veering
along with increasing speed shear with 0-3km storm relative
helicity over 300 m2/s2 so a tornado threat, especially in the
vicinity of the warm front, is possible.

Scenario 3 -- Similar to scenario 2, but the boundary layer never
fully recovers so storms do not form or are isolated later today
with the most storm coverage this morning.

Any of these scenarios currently seem plausible looking at the
various pieces of observational and model data.

The other concern today will be locally heavy rainfall and this too
depends on the previously mentioned scenarios. 00z KOAX RAOB had a
precipitable water (PW) value of 1.65 inches, which lines up well
with model PW values. Warm air advection has been spreading over the
area and expect PW values in the 2 to 2.3 inch range as the
thunderstorms arrive over Iowa this morning. Deep warm cloud depths
and saturation will allow for efficient rain processes. Models seem
to be honing in on an area of heavy rainfall -- likely along the MCV
track -- especially if scenario 2 or 3 is correct. Consensus of
various global, mesoscale, and ensemble models suggests that the
higher rain totals will likely be between I-80 and Highway 20. This
is largely consistent with the location of higher QPF from the
inherited forecast. Amounts along the MCV track could be between
2 to 4 inches, which is shown in the global models (NAM, GFS, CMC,
ECMWF) and high resolution models (WRF cores, especially NMM,
RAP, and HRRR). Locally higher amounts are possible given recent
runs of the HRRR and WRF-NMM along with HREF localized probability
matched mean. While this forecast does increase amounts in the
aforementioned area, it is not necessarily to the degree shown in
the models given inherent uncertainty in exact convective
precipitation placement. If scenario 1 is correct, then this
placement of heavier rainfall will likely be too far north. While
flash flood guidance at 1 and 3 hours are ~1.6 and ~2.0 inches,
recent dry conditions with 14 day deficits of half to 1 inch over
a large portion of central Iowa and mature agricultural crops
should preclude widespread flash flooding. However, depending on
where these rain totals fall, this could lead to localized urban
flooding, perhaps even for part of the morning rush hour.

The convection over the Plains that will reach Iowa today is causing
the ridging to deamplify with more northwesterly flow into the
middle part of this week. In this northwest flow, a strong shortwave
for this time of year will move out of southern Saskatchewan and
dive toward the Great Lakes. A majority of the Q-vector convergence
will stay northeast of our forecast area with large scale subsidence
more common over our area. Thus, expect few if any showers or storms
over our far northeast Tuesday afternoon or evening. A zone of high
pressure will follow behind this shortwave fostering plenty of
sunshine and seasonal temperatures Wednesday into Thursday. Thursday
morning temperatures will be a treat for those weary of the recent
high heat and humidity with lows mainly in the middle and upper 50s.
During the middle part of this week, an upper level low pressure
will descend over the Pacific Northwest with the ridge building
poleward over the Rockies. As the high departs our area Thursday, a
warm front will approach our region and should be accompanied by the
next opportunity for thunderstorms Thursday night into Friday. The
ridge axis along with warmer conditions will arrive over the region
late this week into this upcoming weekend. CIPS analogs show a
signal for above normal temperatures of a few degrees by late in the
week as well. With the flow eventually becoming from the southwest,
this may allow for additional thunderstorm chances into next weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1229 PM CDT Mon Aug 12 2019

MVFR to local IFR cigs are across northern IA this afternoon and
may persist into the overnight. Scattered showers and possibly a
few thunderstorms may occur over the east near KALO/KOTM this
afternoon before the precipitation exits the area. Areas of fog
and lowering stratus is possible over northern Iowa tonight before
diminishing on Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
DISCUSSION...Ansorge
AVIATION...Donavon
Hazardous weather outlook, Aug 12, 2:04 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
304 AM CDT Mon Aug 12 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-130815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
304 AM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a risk for severe weather today, especially over the
southern two-thirds of the state. The main threats will be strong
wind gusts and locally heavy rainfall this morning. If additional
storms develop later today, isolated tornadoes could be possible
along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances may return to the area later in the week with any
threat of severe weather better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the next day or so.

Ansorge

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hamilton

When
August 12, 2:00 PM CST
Where
Hamilton County, 3.43 mi NE of Highview
Reported by
Fire Department/Rescue
Coordinates
42.510, -93.860

Local fire department reported a brief funnel cloud south of Woolstock.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846054.